1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 Eating after a hypo

Discussion in 'Ask A Question' started by TashT1, Sep 25, 2020.

  1. TashT1

    TashT1 · Well-Known Member

    Messages:
    128
    Likes Received:
    52
    Trophy Points:
    28
    So this morning was fun. Everything was normal, BG was slightly high at 7.6 but within my range. I take my basal as usual, no breakfast or bolus until after the school run. All of a sudden I’m at 2.6 and dizzy, sweaty & disorientated. Fun! I am 100% sure I took my Lantus & not Novorapid.

    I treated with jelly babies, tested again, still 2.9 so treated again. After about 40 mins I’m back up to 7. But I’m starving.

    This is my first big hypo, thanks to the libra I usually catch them before they start & just bump my BG up with a snack. So I thought I knew exactly what to do but suddenly I’m not so sure.

    So once you’ve treated the initial hypo symptoms do you always have long acting carbs? I obviously want to avoid roller-coasting up & down all day.

    I was starving so had 2 slices of toast & pate and missed the bolus. Was that the right move?
     
  2. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,257
    Likes Received:
    10,583
    Trophy Points:
    298
    Hi,

    Wow. OK? Are you relatively newly diagnosed.?
    What time lapsed from your Lantus jab to the hypo?
    Had you started a new lantus cartridge perchance??

    With a lantus low for me, I always follow up with longer acting carb. Just using fast acting carbs tends to cause a recurrence if the Lantus is acting up.? Lol, which it can for me.
     
  3. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,257
    Likes Received:
    10,583
    Trophy Points:
    298
    Forgot to ask. Whilst you were treating & testing, where you using your meter or the Libre scans?
     
  4. TashT1

    TashT1 · Well-Known Member

    Messages:
    128
    Likes Received:
    52
    Trophy Points:
    28
    I was diagnosed about 3 months ago, I’ve never had a problem with the Lantus before. I started a new pen 7-10 days ago, can’t remember exactly and it was about 30 mins after injecting, there was a very tiny amount of blood after I injected but that occasionally happens & doesn’t usually cause an issue.

    The insulin looks fine, it’s kept in a cool dark place. I’ve been slowly reducing my doses on the advice of my endo so I’ve gone from 26u to 16u by taking it down 2u every few days over the last month. Due to that I’ve been running at the top end of my target the last few days.

    I know the libra lags & can be inaccurate so I double checked with the metre.

    On set of symptoms
    Libra scan 3.6 & rapidly falling
    Libra finger prick 2.1
    Back up metre 3
    Jelly babies

    15 min later
    Libra scan 2.9
    More jelly babies

    15 min later
    Libra finger prick 7.6
    Back up metre 9.3

    15 mins after that libra scan confirms 7.6

    On reflection maybe I should have just stuck with finger prick tests for that second check so it was more accurate but at that point I was still struggling to think clearly.
     
  5. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    2,994
    Likes Received:
    1,894
    Trophy Points:
    198
    Hi there, I would say yes, that was the right move for you. It all depends on so many factors of course but you did it right and by the book. The problem with using the Libre to check to see if your levels have gone up after a hypo is that it is 15 minutes behind (as you know). So it looks like your levels were rising as they should but then you 'panicked' and took more jelly babies. We have ALL been there. Anyway, you did the job and got your levels up. I tend to follow up with a carby snack that is longer lasting after a bad hypo because for some reason even after taking glucose tablets (or your fast acting sweet thing of choice) the levels go up and tend to drop rapidly again after an hour, really don't know why but it means I end up chasing the hypo. A slice of toast or a few spoonfuls of porridge stop this. If i decide I want to eat something more then I do take a bolus BUT try to calculate the amount given what's happened, ie if I normally take 3 units for a meal I might drop it to 1 or 2 just to compensate for the previous hypo. Easy eh? x
     
  6. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    This sounds like a lantus low, rather than a normal low and I don't know how to handle those. See my question for more info.

    Conclusion seems to be, if it happens often then ask for Tresiba or Levemir instead of lantus.
     
    • Agree Agree x 1
  7. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,814
    Likes Received:
    1,567
    Trophy Points:
    198
    Yes, I'm going with the lantus low. I've only had one but since I'm not 100% sure I didn't inject bolus by mistake I'm sticking with lantus (More than 10 years now). If I have another then I'll change basal. But I'm currently self funding a dexcom so I'm protected from night time lows. Should dexcom no longer work for me ( a distinct possibility) I might have to review my options.
     
  8. TashT1

    TashT1 · Well-Known Member

    Messages:
    128
    Likes Received:
    52
    Trophy Points:
    28
    This makes sense thanks. It looks like I totally over did it on the carbs. 2hrs later & I’m up to 10.4, I’ve not grasped correction doses/ blousing to carbs yet so I’m not sure whether to up my bolus slightly at lunch time? I usually take 6u for 30g carbs. So if a ‘usual’ correction is 1u per 2mmol reduction I could take 8u & bring everything back down to 6mmol?
     
  9. TashT1

    TashT1 · Well-Known Member

    Messages:
    128
    Likes Received:
    52
    Trophy Points:
    28
    Thanks that really helps & the blog post was a good mix of interesting/ terrifying. I think if it happens again I’ll ask to switch. I can’t really afford to play chicken with hypos in the morning when I’ve got kids to get to school.

    Did you end up topping up the basal? Quite difficult to know how much was wasted on the hypo.
     
  10. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    No. Thought it was better to be safer than sorry, even if it meant being high for quite a few hours the next day.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook